Alert archive / Iowa / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 377, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Oct 21, 2001, 3:42 PM CDT for Ringgold County, Taylor County, Iowa. It was in force for 48 min. 2 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Oct 21, 2001, 3:42 PM CDT (20:42 UTC)
- Expired
- Oct 21, 2001, 4:30 PM CDT
- In force
- 48 min
- Issued by
- NWS Des Moines, IA
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Ringgold County, IA, Taylor County, IA
The radar
The Des Moines radar (KDMX), 128 km from the middle of the area, began a volume at 20:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 21, 3:48 PM CDT | Hail 0.75 | Conway, IA | |
| Oct 21, 4:09 PM CDT | Hail 0.75 | Kellerton, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 8.7 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1657 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- -85 m²/s²
- 0-3 km storm-relative helicity
- 132 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
721 WUUS53 KDMX 212043 SVRDSM IAC159-173-212130- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 342 PM CDT SUN OCT 21 2001 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... RINGGOLD COUNTY IN SOUTH CENTRAL IOWA TAYLOR COUNTY IN SOUTHWEST IOWA * UNTIL 430 PM CDT * AT 340 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES NORTH OF BEDFORD...OR ABOUT 71 MILES SOUTHEAST OF COUNCIL BLUFFS...MOVING EAST AT 35 MPH. ANOTHER SEVERE THUNDERSTORM WAS LOCATED JUST EAST OF DIAGONAL...OR ABOUT 83 MILES SOUTHEAST OF COUNCIL BLUFFS...ALSO MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE... JUST NORTH OF MOUNT AYR NOW JUST EAST OF BEDFORD NOW HAIL UP TO THE SIZE OF QUARTERS IS LIKELY IN THE WARNED AREA. SEEK A STURDY SHELTER SUCH AS A BASEMENT OR INTERIOR ROOM. LAT...LON 4090 9494 4058 9492 4058 9402 4090 9403 COGIL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 21, 3:00 PM CDT, 42 minutes earlier.
Area forecast discussion, Oct 21, 3:00 PM CDT, 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 300 PM CDT SUN OCT 21 2001 IN THE SHORTER TERM MAIN FORECAST PROBLEM IS PRECIPITATION POTENTIAL SUNDAY NIGHT...TIMING OF END OF PRECIPITATION EARLY TUESDAY...AND THEN PRECIPITATION POTENTIAL ONCE AGAIN WEDNESDAY MORNING...THE FIRST AND LAST EVENTS WHICH WE CURRENTLY HAVE A DRY FORECAST GOING. SOME MODEL DIFFERENCES IN HOW QUICKLY THE ATMOSPHERE SATURATES THROUGH THE COLUMN LATE SUNDAY NIGHT AND MONDAY. AVN ALSO QUICKER IN LIFTING PRECIPITATION INTO N IA ON MONDAY. CERTAINLY AT THIS POINT NEARLY IMPOSSIBLE TO KNOW WHICH MODEL IS CORRECT. ASPECTS OF TODAYS FORECAST LOOKS VERY SIMILAR TO YESTERDAYS. WEAK SHORTWAVE TROUGH PASSING THROUGH THE DAKOTAS AND MINNESOTA HAS HELPED TO SPREAD ABUNDANT MID/HIGH LEVEL MOISTURE ACROSS THE STATE. SOME WEAK ECHOS SHOWING UP ON RADAR WITH 10 MILE -RA ON A FEW SE SD SFC OBS. A FEW SPRINKLES MAY BRUSH THE NORTHERN PORTION OF THE CWA THIS MORNING. WILL WAIT TO RELEASE TIME BEFORE DECIDING WHETHER OR NOT TO MENTION IN ZONES. MOST WEAK MID LEVEL QG SUPPORT WILL PASS TO THE NE OF THE AREA BY 18Z WITH A SMATTERING OF CLOUDS AND SUN EXPECTED THROUGH THE AFTERNOON. MAIN FORECAST CHALLENGE THEN BECOMES PRECIPITATION POSSIBILITIES LATER SUNDAY NIGHT AS FAIRLY STRONG LOW/MID LEVEL WARM/MOIST AIR ADVECTION KICKS IN IN ADVANCE OF SHORT WAVE LIFTING NE INTO THE PLAINS. TRAJECTORIES ON THE 295K AND 300K SURFACES INDICATE 100-130MB OF POTENTIAL LIFT ACROSS THE STATE BY 12Z MONDAY. QUESTION IS WILL ATMOSPHERE SATURATE BY 12Z MONDAY. CERTAINLY BEST POTENTIAL WILL REMAIN NEAR THE MO BORDER WHERE SATURATION PRESS DEFICITS LOWER TO ABOUT 30MB. LOOKS LIKE THERE WILL BE NO PROBLEM WITH SURFACE MOISTURE AS 50 AND 60 DEGREES DEW POINTS OVER KS AND MO EAGERLY AWAIT THERE RETURN TO THE MIDWEST ON MONDAY. MODELS DO DIFFER IN THE DEPTH AND MAGNITUDE OF AN ELEVATED DRY LAYER SUNDAY NIGHT. IT IS THIS LAYER THAT WILL DICTATE WHETHER OR NOT PRECIPITATION MAKES IT TO THE GROUND AS LIFT AND THETA-E CONVERGENCE/ADVECTION APPEAR ADEQUATE. WILL STILL KEEP SOUTHERN ZONES DRY AS THE ISENTROPICS INDICATE SATURATION WILL NOT BE ACHIEVED. WILL BE CLOSE HOWEVER AND DAY SHIFT CAN DECIDE ON INCLUSION OF NIGHTTIME POPS. DURING THE DAY MONDAY AND MONDAY NIGHT LIKELY POPS STILL SEEM IN ORDER. THOUGH THERE IS A LACK OF ANY GOOD JET SUPPORT...DIFFLUENT UPPER LEVEL FLOW WILL AID IN UVM. THIS COUPLED WITH A GOOD MOISTURE SUPPLY AND SOME INSTABILITY WILL RESULT IN SCATTERED TO WIDESPREAD SHOWERS AND THUNDERSTORMS. MODELS NOW BRING FRONT THROUGH MONDAY NIGHT AND IT LOOKS LIKE TUESDAY COULD END OF BEING DRY OVER MOST OF THE AREA. WILL DELETE MENTION OF MORNING POPS IN THE WEST ON TUESDAY. AVN IS SHOWING ANOTHER STRONG SHORT WAVE TROUGH TO ROTATE THROUGH THE REGION ON WEDNESDAY. IF THIS DOES VERIFY...SOME RAIN WOULD SPREAD BACK INTO THE AREA BY 12Z WEDNESDAY. DAY SHIFT WILL ALSO NEED TO ASSESS NEW MODEL RUNS FOR POSSIBLE INCLUSION OF POPS TUESDAY NIGHT AND OR WEDNESDAY. STILL LOOKING CHILLY THURS AND FRI. .DSM...NONE JAW
In the hours before
Special weather statement, Oct 21, 3:34 PM CDT, 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
334 PM CDT SUN OCT 21 2001
.A WARM FRONT OVER NORTHERN MISSOURI WILL BEGIN TO LIFT NORTH
TONIGHT. RELATIVELY WARM MOIST AIR MOVING NORTH INTO IOWA TONIGHT
AND MONDAY WILL CAUSE SCATTERED THUNDERSTORMS TO DEVELOP. THE
GREATEST THREAT FROM THESE STORMS WILL BE HAIL WITH A SECONDARY WIND
THREAT DURING THE DAY AND EVENING MONDAY.
SEE SITE SPECIFIC DETAILS BELOW FOR MORE INFORMATION.
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070-071-221100-
ADAIR-AUDUBON-BLACK
HAWK-BOONE-BREMER-BUTLER-CALHOUN-CARROLL-CASS-CERRO
GORDO-CRAWFORD-DALLAS-EMMET-FRANKLIN-GREENE-GRUNDY-GUTHRIE-HAMILTON-
HANCOCK-HARDIN-HUMBOLDT-JASPER-KOSSUTH-MARSHALL-PALO
ALTO-POCAHONTAS-POLK-POWESHIEK-SAC-STORY-TAMA-WEBSTER-WINNEBAGO-
WORTH-WRIGHT-
INCLUDING THE CITIES OF...ALGONA...AMES...ATLANTIC...BOONE...
CARROLL...DENISON...DES MOINES...ESTHERVILLE...FORT DODGE...
GRINNELL...IOWA FALLS...MARSHALLTOWN...MASON CITY...NEWTON...PERRY...
WATERLOO...WAVERLY AND WEBSTER CITY
334 PM CDT SUN OCT 21 2001
...HEADLINE WITH ANY NON-CONVECTIVE WATCHES...WARNINGS OR ADVISORIES
IN EFFECT...
THREAT PROBABILITY EVENT TIMING
------ ----------- ------------
THUNDERSTORMS
TORNADO NONE.
DAMAGING WINDS (58+ MPH) LOW. 9 AM MON - 12 AM TUE.
LARGE HAIL (3/4+) LOW. 5 AM MON - 12 AM TUE.
FLASH FLOODING NONE.
* SPOTTER ACTIVATION OUTLOOK LOW. 6 AM MON - 12 AM TUE.
* THE THREAT OF THUNDERSTORMS WILL BE GREATEST OVER SOUTHERN IOWA
MONDAY MORNING AND THEN SPREAD NORTH INTO NORTHERN IOWA MONDAY
AFTERNOON AND EVENING.
IAZ072>075-081>085-092>096-221100-
ADAMS-APPANOOSE-CLARKE-DECATUR-LUCAS-MADISON-MAHASKA-MARION-MONROE-
RINGGOLD-TAYLOR-UNION-WARREN-WAYNE-
INCLUDING THE CITIES OF...CENTERVILLE...CHARITON...CRESTON...
INDIANOLA...KNOXVILLE...LAMONI...OSKALOOSA AND PELLA
334 PM CDT SUN OCT 21 2001
THREAT PROBABILITY EVENT TIMING
------ ----------- ------------
THUNDERSTORMS
TORNADO NONE.
DAMAGING WINDS (58+ MPH) LOW. 9 AM MON - 12 AM TUE.
LARGE HAIL (3/4+) LOW. 3 PM SUN - 7 PM SUN
AND
3 AM MON - 12 AM TUE.
FLASH FLOODING NONE.
* SPOTTER ACTIVATION OUTLOOK LOW. 3 PM SUN - 7 PM SUN
AND
3 AM MON - 12 AM TUE.
MS OCT 01
-------------------------------------------------------------------
FOR MORE INFORMATION INCLUDING THE THREAT DEFINITIONS...PROBABILITY
CATEGORIES...AND STORM PREDICTION CENTER OUTLOOKS...SEE THE
DES MOINES NATIONAL WEATHER SERVICE WEBSITE AT
HTTP://WWW.CRH.NOAA.GOV/DMX/HWO.HTML (IN ALL LOWER CASE).Special weather statement, Oct 21, 3:34 PM CDT, 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
334 PM CDT SUN OCT 21 2001
.A WARM FRONT OVER NORTHERN MISSOURI WILL BEGIN TO LIFT NORTH
TONIGHT. RELATIVELY WARM MOIST AIR MOVING NORTH INTO IOWA TONIGHT
AND MONDAY WILL CAUSE SCATTERED THUNDERSTORMS TO DEVELOP. THE
GREATEST THREAT FROM THESE STORMS WILL BE HAIL WITH A SECONDARY WIND
THREAT DURING THE DAY AND EVENING MONDAY.
SEE SITE SPECIFIC DETAILS BELOW FOR MORE INFORMATION.
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070-071-221100-
ADAIR-AUDUBON-BLACK
HAWK-BOONE-BREMER-BUTLER-CALHOUN-CARROLL-CASS-CERRO
GORDO-CRAWFORD-DALLAS-EMMET-FRANKLIN-GREENE-GRUNDY-GUTHRIE-HAMILTON-
HANCOCK-HARDIN-HUMBOLDT-JASPER-KOSSUTH-MARSHALL-PALO
ALTO-POCAHONTAS-POLK-POWESHIEK-SAC-STORY-TAMA-WEBSTER-WINNEBAGO-
WORTH-WRIGHT-
INCLUDING THE CITIES OF...ALGONA...AMES...ATLANTIC...BOONE...
CARROLL...DENISON...DES MOINES...ESTHERVILLE...FORT DODGE...
GRINNELL...IOWA FALLS...MARSHALLTOWN...MASON CITY...NEWTON...PERRY...
WATERLOO...WAVERLY AND WEBSTER CITY
334 PM CDT SUN OCT 21 2001
THREAT PROBABILITY EVENT TIMING
------ ----------- ------------
THUNDERSTORMS
TORNADO NONE.
DAMAGING WINDS (58+ MPH) LOW. 9 AM MON - 12 AM TUE.
LARGE HAIL (3/4+) LOW. 5 AM MON - 12 AM TUE.
FLASH FLOODING NONE.
* SPOTTER ACTIVATION OUTLOOK LOW. 6 AM MON - 12 AM TUE.
* THE THREAT OF THUNDERSTORMS WILL BE GREATEST OVER SOUTHERN IOWA
MONDAY MORNING AND THEN SPREAD NORTH INTO NORTHERN IOWA MONDAY
AFTERNOON AND EVENING.
IAZ072>075-081>085-092>096-221100-
ADAMS-APPANOOSE-CLARKE-DECATUR-LUCAS-MADISON-MAHASKA-MARION-MONROE-
RINGGOLD-TAYLOR-UNION-WARREN-WAYNE-
INCLUDING THE CITIES OF...CENTERVILLE...CHARITON...CRESTON...
INDIANOLA...KNOXVILLE...LAMONI...OSKALOOSA AND PELLA
334 PM CDT SUN OCT 21 2001
THREAT PROBABILITY EVENT TIMING
------ ----------- ------------
THUNDERSTORMS
TORNADO NONE.
DAMAGING WINDS (58+ MPH) LOW. 9 AM MON - 12 AM TUE.
LARGE HAIL (3/4+) LOW. 3 PM SUN - 7 PM SUN
AND
3 AM MON - 12 AM TUE.
FLASH FLOODING NONE.
* SPOTTER ACTIVATION OUTLOOK LOW. 3 PM SUN - 7 PM SUN
AND
3 AM MON - 12 AM TUE.
MS OCT 01
-------------------------------------------------------------------
FOR MORE INFORMATION INCLUDING THE THREAT DEFINITIONS...PROBABILITY
CATEGORIES...AND STORM PREDICTION CENTER OUTLOOKS...SEE THE
DES MOINES NATIONAL WEATHER SERVICE WEBSITE AT
HTTP://WWW.CRH.NOAA.GOV/DMX/HWO.HTML (IN ALL LOWER CASE).The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 21, 2:55 PM CDT | Severe Thunderstorm Warning | DMX | Taylor | 35 min |
| Oct 21, 4:12 PM CDT | Severe Thunderstorm Warning | DMX | Decatur | 48 min |
| Oct 21, 4:33 PM CDT | Severe Thunderstorm Warning | DMX | Ringgold | 42 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.